[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Bob's follow up report on his Humalog adventure

This is lengthy - there is no way to shorten it, so I categorize this as a
"Five Dollar Download" ;-). Please plan accordingly.

I promised several list members an update after my doctor's appointment,
concerning whether I am allergic to Humalog. There may be some other
tidbits in here as well, so I've tossed them all together.

My doctor appointment was this past Monday. I was waiting until I got all
my blood work back before trying to sort through this stuff. I have no idea
how to present this in a more logical fashion, so  this is a bit of a
"brain dump". Be warned .... ;-)

Basically, there was total agreement with my doc that I was suffering some
sort of allergic reaction to the Humalog. My doc was not surprised, based
on my symptoms and documentation. During our discussion, it became apparent
that many of these "symptoms" had been with me right from the outset with
Humalog, but with a different intensity and consequently, a different
reaction. Among the symptoms / problems we discussed:

1)  Pink or rosy color at the infusion site. Initially, this coloration
appeared close to the time I was due to change my set, usually not
appearing until after the first day, typically well into the second day.
Within the last two months, the rosy color began to appear within a day
after inserting a new set. Looking at this, it seems that this
discoloration possibly signifies a site "issue". The fact that the sites
were showing this coloration so quickly during the last two months appears
to be a reflection of how Humalog was just not a good match for me any
longer. (The discoloration appeared to start at the infusion site and
extend approximately 1.0 to 1.5 inches beyond the set itself. Same issue
regardless of which set I used, metal or Teflon). In recent months I was
changing sets as frequently as once a day, sometimes multiple times in one
day (though multiple sets in a single day was not common).

2) Tissue "hardening" at the infusion site, which often did not allow me to
re use sites within several inches of the old site for 5 days or more. This
tissue change was readily visible, appearing as if the sub Q tissue was
"mounding up" at the infusion site. It was not painful, itchy or warm,
which rules out infection. There was never a fever, which is also another
sign of infection. The consensus is the tissue was clearly reacting to the
Humalog, although it may not fit the clinical definition of allergic reaction.

Note that *immediately* upon returning to Velosolin, these symptoms
disappeared completely. My sites are also lasting much longer - today marks
the fourth consecutive day on this Tender set and there is no discoloration
(rosy color) at all at the site. BGs are not bad (I am still re adjusting
rates due to differences between Humalog and Velosolin while juggling a
crazy schedule) and are consistent with BGs on the previous three days. The
tissue remains soft, pliable and apparently absorbs well.

There has not been any "stinging" or "tenderness" at the sites while
bolusing or afterwards. While I have always advocated a shallow insertion
angle of the set to deal with this discomfort, I have not had to worry
about the angle as much with Velosolin. Perhaps the underlying tissue in
the sub Q layer is more sensitive to Humalog than Regular?

3)  Rapid pulse. At the danger of "stretching" my memory a bit, I think I
always interpreted this feeling as a sign that the Humalog was "kicking
in". As I have noted of late, it instead became an indicator that something
else was going on. Note that since returning to Velosolin (with a single
exception as noted below), I have not experienced this at all. My mom
suffered from "tachycardia" (sp??) for years until her death and this
particular symptom was starting to scare the stuffing out of me. I didn't
know what caused it and thinking the worse, I got very proactive in
recording my symptoms.

Doc was baffled though, by this problem at night. I was waking with a very
rapid pulse, sometimes sweaty. BGs were either "normal" (100 - 150) or high
(over 200). If normal, I would often test high (over 200) upon waking. If
high, they would stay high when waking. As an experiment, if I woke with
this rapid pulse, then treated these "normal" nocturnal BGs with hypo
remedy (glucose tabs), I would wake with a normal BG. I thought I was going
hypo, then bouncing quickly back up.

Doc could not understand this. If I was truly hypo when wakened by this
symptom (which we discussed as the liver dumping its store of glucose)
*AND* I treated this as a hypo even with a normal BG, then how could my
waking BG possibly be normal? The math and chemistry simply didn't add up -
Liver Dumping *ALL* of its reserves *PLUS* glucose tabs should *NOT* equal
a normal BG a couple hours later. This didn't seem logical to either of us.

Another list member (Kevin) was sharing a conversation he had with his endo
and mentioned the idea that an allergic reaction *may* manifest itself
much like a reaction to a hypo - "as a rush of counter-regulatory hormones
(glucagon, catecholamines, and cortisol) that drives BG up in a rebound
fashion after lows. May also be the cause of redness around the injection
site that can't be explained by infection". I think this was conjecture on
the part of Kevin's endo (Kevin, please jump in and correct me on this if I
am misquoting you), but it is still an intriguing thought.

I don't have enough info on this particular item to discuss it thoroughly,
but this is something I have wondered about for some time. I think this is
a critical area to investigate. My college degree is in elementary
education, I work in the computer industry, but this is starting to seem
like rocket science. Anyone looking for a Nobel prize or something along
those lines, feel free to jump in here and solve this puzzle. Just save us
all a place at the award ceremonies ;-)

This past weekend, my wife and I attended a "getaway weekend" with my
office. I was completely "converted back" to Velosolin for about 5 days
prior to that weekend. I injected 1.5 units of Humalog to bring down a high
BG shortly before dinner and this rapid pulse thing kicked right in -
within 5 minutes of injecting. It was quite noticeable and there was no
mistaking the fact that it coincided with the injection.

4)  Rashes on my abdomen - this happened twice. My recent rashes in the
abdominal area were "new", only happening within the past month and a half,
but this symptom also fit the clinical description of an allergic reaction.

There had been some dialog on the list re: possible thyroid involvement,
since some of my symptoms might also be characteristic of thyroid problems.
The results of my "3T4" test (for hyper active thyroid) were "well within
normal". This is one test we were very interested in, due to the rapid
pulse symptoms and my loss of 20 pounds since starting pumping in April
1996. The actual test result number is back on my doc's desk and didn't get
discussed during our phone call this morning. The TSH (hypoactive thyroid)
results are not in yet, but per my doc, there are no clinical indications
in that direction. I've lost weight, not gained, for example.

To top things off, my A1c came back as 7.7 - the highest since I started
pumping in April 1996. Even pre pump, I was at that level only once or
twice in the year prior to pumping. Note that my previous A1c results were:
6.1, 6.5 and 6.1. These are close to the "normal" range at this lab - I
think 6 is the high end of normal. Well that stinks, but it did not
surprise me at all, based on all the stuff that's been happening.  I noted
with interest one of Michael's last messages about Lily's continuing saga
with sites, Humalog, etc. I recall that Michael mentioned Lily's most
recent A1c took a jump back up. Perhaps for different reasons, but it's got
me wondering...

When doc and I were talking, he asked me why I started on Humalog in the
first place. When I replied that it was basically to combat high and
stubborn post prandial BGs, his reply was "Well this is no contest". I
agree. It will involve a bit of a learning curve again, since my lead times
for Humalog differ markedly from Velosolin. I noted with interest Rose's
recent comment about her son being both "insulin resistant" and "insulin
sensitive". Sounds familiar, but I don't want to wrestle with that
possibility yet ......

This is admittedly a ramble. I haven't checked all the logic in here - I
hope it makes sense. It's been a bit of a sleigh ride. For those of you who
have waded through to the end, thanks a bunch for your patience, interest
and suggestions. My biggest hope with these dialogs is that they provide
some good information with some background data for others.

Above all, remember YMMV-MD "Your Mileage May Vary - Mine Did" ;-)

Bob Burnett

mailto:email @ redacted
Insulin-Pumpers website   http://www.bizsystems.com/Diabetes/